Powered by LiveJournal.com
Still No Sleep
Okay, so Tuesday night I took the codeine at 9pm, expecting it to put me to sleep so I could be up by 1pm. I didn't get to sleep until 8am, so only five hours. I saw the rheumatologist yesterday and she's increased the colchicine so my hand won't hurt so much, says I should stop exercises that involve my right ankle for two weeks, and that the split skin and immobile hand come with the cold and gout/arthritis.
As I was leaving, I asked her if she'd seen the Enbrel commercial where the woman says "When I got rheumatoid arthritis, I didn't know it would damage my joints" and she said "Yes." It turns out we both said "How stupid" when we saw it. After all, if you know what's wrong, you must know what it is.
So I was online briefly yesterday and then napped for four hours and decided to watch the shows I'd taped and do some crochet rather than coming back online. I was in bed with the light out for eight hours last night, but only got five hours, so I emailed the neuro and the psych. I've heard from the neuro who says the dose of depakote isn't strong enough to cause insomnia, BP problems, and loss of appetite. I wasn't expecting it to cause the insomnia, but the BP problems and loss of appetite are on the warnings that YOU MUST CONTACT YOUR DOCTOR for. Haven't heard from the psych.
Now I'm getting sleepy again and I think that after my nap, instead of trying to go to bed at the right time, I'll stay up until I get sleepy. Maybe I can get enough sleep at once and then try to move it around the clock.
So no LJ or ML today, either, which means I probably won't try to catch up. If there's anything I need to know, post here. :)Tags: health
|Date:||February 13th, 2009 12:37 am (UTC)|| |
Bummer about the insomnia. Even if the dose of depakote isn't strong enough to cause those problems supposedly, isn't it possible that it may affect your more strongly than other people?
Take good care, try to eat and get lots of rest,
|Date:||February 13th, 2009 12:55 am (UTC)|| |
Oh yes, and I've been debating whether to email her back about it. I take the basic dose of everything I take except for the gout meds, because meds work longer and stronger on me. Even anesthesia -- when I had the last tophi out, the hand surgeon gave me "two hours" of local anesthesia on my wrist and I actually got feeling back in 23 hours. So it's possible it's the depakote, but I'd like to hear from the psych first.
so I emailed the neuro and the psych. I've heard from the neuro who says the dose of depakote isn't strong enough to cause insomnia, BP problems, and loss of appetite. I wasn't expecting it to cause the insomnia, but the BP problems and loss of appetite are on the warnings that YOU MUST CONTACT YOUR DOCTOR for. Haven't heard from the psych.
Did you start taking the Depakote recently? With any medication, some people are going to be more sensitive to side effects than others (as I'm sure you know better than most.) If you've been taking a stable dose for quite a while with no insomnia, the Depakote probably isn't the problem. I took Depakote for over a year, back in the early 1990s, and I'm not sure I really hit stable REM sleep in all that time. (I wasn't getting fewer migraines. Funny how that worked.) The neurologist couldn't believe I was getting significant side effects, other than gastrointestinal distress and hypochondria, when I was taking so much less than the "therapeutic dose."
|Date:||February 13th, 2009 01:06 am (UTC)|| |
I took Depakote for over a year, back in the early 1990s, and I'm not sure I really hit stable REM sleep in all that time. Really? Hmmmm My depakote level was lower than the effective range, and I'm sure that's part of why she thinks it can't be the problem. Then again, how could it be the solution to the neuro events?
I started it about four weeks ago, so you'd expect that I would have gotten these effects in the first three weeks and not the fourth. The thing is, I was still taking phenobarb and decreasing during those weeks. This neuro is sure I'm having migraines without headaches; the past neuro said I was having brain seizures, but I was still having the neuro events at the point that she said the level was in the effective range so everything was okay.
When you're talking about "migraines without headaches," "brain seizures," and "neuro events," are you talking about things that get called migraine aura when they happen prior to migraines? Or absence seizures when they happen initially in childhood, or in a person who has other kinds of seizures as well. They're hard to talk about. I'd been having them for more than 10 years before I dared to acknowledge them to *anybody*, and for almost 20 years before I talked about them with doctors. (By which point I could mostly avoid the time-travel metaphors.)
I started it about four weeks ago, so you'd expect that I would have gotten these effects in the first three weeks and not the fourth. The thing is, I was still taking phenobarb and decreasing during those weeks
I am not anything like a doctor, but I would not expect you to see the full range of new medication effects until you finish tapering off the old one. Maybe not right away, depending on equivalent dosages and time to establish stable blood levels. I presume the intent of the change was to get you off the phenobarb, so it wouldn't be sensible to just take some of each?
Figuring out new meds can be miserable. You have my sympathy.
|Date:||February 13th, 2009 11:51 am (UTC)|| |
My problem is "late effect of stroke." It's not an aura or anything like that. Weird things happen. The most common is that I'll be reading along (paper or online) and suddenly, I can't read. The most common subdivision of that is that I know the letters, but can't figure out the word; the other is that I know the words, but can't make the sentences make sense. I've also seen my desktop icons become weird things, not recognized one of my cats for about six minutes, become distanced from the world, etc.
The original neurologist said it was brain seizures, which is where there are little lightning storms in the brain, but no physical evidence, and she started me on the phenobarb. The problem is that I was at the top of the acceptable level of the phenobarb, still having events, and she was saying "the level is in the effective range, so it's okay." And as my friend AJ says, I shouldn't have to keep rebooting my brain by napping after these events.
So, since she seemed fine with what was happening and I wasn't, I decided to see a different neurologist. This one says brain seizures always make the same thing occur, so mine are migraines without headaches (I rarely have headaches since I retired, and then they come from neck pain). She had me decrease the phenobarb and start the depakote at the same time. So it's quite possible that the phenobarb was buffering it, but she doesn't think so. Helpful, huh?
Thanks! I may have to ask for an outside referral.
That seems thoroughly unpleasant, even without headaches. (I don't have exactly the same symptoms, but there's some overlap. I mean, mine aren't exactly the same as yours, and mine aren't always the same each time.) The neuro you have now looks...better than your previous one, though that's a very low bar. Have you been on the current dose of depakote without phenobarb long enough to know if it helps vs the neuro events? Or can't you tell when your sleep is so disrupted?
|Date:||February 14th, 2009 12:27 am (UTC)|| |
The neuro events aren't on any kind of regular schedule so we won't know if the depakote is at a good level until I go a long time without any. She says the phenobarb isn't any help. But the psych called today and he said it was "phenobarbital dropdown" which means we didn't decrease the phenobarb at a long enough rate and small enough steps. I still have more, so I'll go back on one a night tonight and for two weeks and then try 3/4 (I'm very skilled with pillcutters) for two weeks, then half and a quarter the same way.
The phenobarb withdrawal symptoms are insomnia, sweating, dizziness, and some I don't have. Surprise! Now I have to think about this new neurologist.
|Date:||February 13th, 2009 04:13 am (UTC)|| |
Hang in there Marilee. We're thinking of you!
|Date:||February 13th, 2009 11:43 am (UTC)|| |
Thanks! I'm still up, plan to read at least two old papers, and to enhance my gullet with some popcorn. I'm online because some time after 11:05pm, Comcast dropped the digital channels from my analog equipment. I usually use the DVD/VCR with digital tuner to watch, but I do use the other VCR to tape and watch things on the TV. I decided to boot up while I was waiting on hold (got the number from the bill) and it turns out they're having equipment problems here, probably fixed by 9 or 10am.
But I did get confirmation that Comcast will eventually go to all digital so I will have to either have two converters (one free, one monthly fee) or get another DVD/VCR (which I could use anyway, since the VCR is very old) and use the free converter with the TV. The fee for the second converter would take about 10 years to even up with a new DVD/VCR, though, so maybe I should rent until the VCR dies. We'll see.
|Date:||February 13th, 2009 05:36 am (UTC)|| |
I'm glad I wasn't
the only one who noticed that in the commercial for rheumatoid arthritis. My first response was a very out-loud WTF that made Badb wake up (she sleeps behind my office chair on an ottoman).
Good thoughts going your way for feeling better. Blessings.
|Date:||February 13th, 2009 11:52 am (UTC)|| |
Re: I'm glad I wasn't
Thanks! Yeah, it's one of the most stupid commercials I've ever seen!